A Case of Acute Life-Threatening Pulmonary Hemorrhage from Synthetic Cannabinoid Abuse

Case Reports in Pulmonology
22 May, 2019 ,

This is a case of a 27-year-old man presented with alveolar hemorrhage secondary to inhalation of synthetic cannabinoid. The patient developed hemoptysis and respiratory failure 48 hours after the inhalation. A urine and blood toxicology screen were negative for cannabinoid. Bronchoscopy was performed and showed oozing of blood from all right lung airways and the left lower lobe bronchus. The patient was empirically treated with high-dose steroid for 3 days, followed by prednisone 40 mg/day that was tapered to 10 mg/day over 4 days and then discontinued. Over the 48 hours after corticosteroid administration, his oxygenation improved significantly. 

Source
Full content

A 27-year-old man with a history of polysubstance abuse was witnessed to inhale “K2,” a synthetic cannabinoid. Over the next hour, he became unresponsive and was brought to an emergency room where he was found to be hypoxemic. There was no evidence of traumatic injury. He was intubated and admitted to the intensive care unit (ICU).

He had no other significant past medical history. Physical examination revealed an intubated and sedated patient; the temperature was 97.1 °F, blood pressure was 144/84 mmHg, pulse was 98 beats/min, and oxygen saturation was 100% on FiO2 0.5, and bilateral coarse crackles were audible on chest auscultation.

Laboratory evaluation revealed WBC 10,900/dL, hemoglobin 12.6 g/dL, hematocrit 39.8 %, platelets 191,000/dL, sodium 140 meq/L, potassium 3.7 meq/L, chloride 102 meq/L, bicarbonate 19 mmol/L, BUN 13 mg/dL, creatinine 1.2 mg/dL, and creatine kinase 1,952 IU/L. Computed tomography (CT) of the brain showed no acute intracranial pathology. His initial arterial blood gas (ABG) values were pH 7.28, pCO2 58 mmHg, and pO2 125 mmHg on 50% oxygen. Chest radiography revealed alveolar opacities in the right upper lobe.

he patient was started on broad-spectrum antibiotics. A urine and blood toxicology screen were positive for benzodiazepines (which he received after intubation) and negative for amphetamines, barbiturates, cocaine, opiates, phencyclidine, methadone, and cannabinoids. On the second day, frank blood was noted on suction from the endotracheal tube. His gas exchange worsened requiring a FiO2 1.0 to maintain adequate oxygenation. Blood gas showed profound hypoxemia with a pO2 110 mmHg. A chest radiograph revealed worsening bilateral alveolar infiltrates. A CT of the chest revealed patchy ground-glass opacities and diffuse lung consolidation. Bronchoscopy was performed and showed oozing of blood from all right lung airways and the left lower lobe bronchus. Sequential bronchoalveolar lavage (BAL) confirmed diffuse alveolar hemorrhage by demonstrating an increasingly bloody return. Hemosiderin laden macrophages were seen in BAL fluid on microscopy. Measurements of serum anti-nuclear antibody, anti-neutrophil cytoplasmic antibody, and anti-glomerular basement membrane antibody were negative. Urine analysis was negative for hematuria. BAL was negative for an infectious etiology. An echocardiogram was normal. There was no evidence of coagulopathy. UR- 144 N (4/5-hydroxypentyl), a metabolite of UR-144, was identified in the patient’s blood by qualitative enzyme-linked immunosorbent assay (ELISA).

The patient was empirically treated with high-dose steroid for 3 days, followed by prednisone 40 mg/day that was tapered to 10 mg/day over 4 days and then discontinued. Over the 48 hours after corticosteroid administration, his oxygenation improved significantly. A chest radiograph performed 96 hours after admission showed complete resolution of the alveolar opacities. The patient was successfully extubated and transferred out of ICU. He was discharged 10 days after admission, neurologically and functionally intact.